Secondary Logo

Journal Logo

Central neuraxial blocks and anticoagulation

Fattorutto, M.

European Journal of Anaesthesiology (EJA): March 2003 - Volume 20 - Issue 3 - p 254
Correspondence
Free

Department of Anaesthesia; Erasme Hospital; Brussels, Belgium

Correspondence to: Maurizio Fattorutto, Department of Anaesthesia, Erasme Hospital, route de Lennik, 808, B-1070 Brussels, Belgium. E-mail: m.fattorutto@swing.be; Tel: +32 2 555 34 24; Fax: +32 2 555 43 63

Accepted for publication July 2002 EJA 1220

EDITOR:

Tyagi and Bhattacharya's review of anticoagulants and spinal-epidural blockade is very interesting, but a glance at the section about antiplatelet agents shows that inappropriate MEDLINE searches and cross-checking with former reviews were made [1]. Wulf sampled case reports (1966-1995) [2] and Vandermeulen and colleagues conducted a literature search on the National Library of Medicine's MEDLINE system (1906-1994) [3]. Both authors identified one case of spinal haematoma associated with acetylsalicylic acid therapy and central block [2,3]. Greensite and Katz described a case of a 68-yr-old male admitted for total knee replacement where a continuous epidural anaesthetic was planned [4]. Aspirin and other anti-inflammatory drugs had been stopped 5 months before surgery and preoperative prothrombin and partial thromboplastin times as well as platelet count were within normal limits. A 16-G Tuohy needle was advanced in the L2-3 interspace, but as gross blood appeared from the needle, it was immediately removed and reinserted into the L3-4 interspace. After operation medications included aspirin 650 mg twice daily: the first dose was administered 4 h after the end of surgery. Approximately 36 h after operation, sacral paraesthesia progressing to paraplegia occurred. An emergency myelogram demonstrated an extramedullary haematoma. At laminectomy, a large amount of blood was found in the subdural space extending from L2 to T12. The neurosurgeon noted no vascular abnormalities or tumours. This was the first spinal haematoma that resulted in cauda equina syndrome reported in association with a central nervous block in a patient without a vascular tumour who was taking aspirin. A MEDLINE search for 1966-2002 was performed for the following terms: 'Epidural', 'Spinal An(a)esthesia', 'H(a)ematoma'. Only two cases of confirmed spinal haematoma in conjunction with epidural or spinal anaesthesia in patients taking aspirin were identified [4,5].

M. Fattorutto

Department of Anaesthesia; Erasme Hospital; Brussels, Belgium

Back to Top | Article Outline

References

1. Tyagi A, Bhattacharya A. Central neuraxial blocks and anticoagulation: a review of current trends. Eur J Anaesthesiol 2002; 19: 317-329.
2. Wulf H. Epidural anaesthesia and spinal haematoma. Can J Anaesth 1996; 43: 1260-1271.
3. Vandermeulen EP, Van Aken H, Vermylen J. Anticoagulants and spinal-epidural anesthesia. Anesth Analg 1994; 79: 1165-1177.
4. Greensite FS, Katz J. Spinal subdural hematoma associated with attempted epidural anesthesia and subsequent continuous spinal anesthesia. Anesth Analg 1980; 59: 72-73.
5. Pryle BJ, Carter JA, Cadoux-Hudson T. Delayed paraplegia following spinal anaesthesia. Spinal subdural haematoma following dural puncture with a 25 G pencil point needle at T12-L1 in a patient taking aspirin. Anaesthesia 1996; 51: 263-265.
© 2003 European Society of Anaesthesiology